Tornadoes · United States · Colorado · 2012

EF0 tornado, Holly, Colorado, June 14, 2012

This EF0 tornado ran 1.0 miles across Prowers County on June 14, 2012, touching down at 3:58 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 14, 2012
Touchdown
3:58 PM MDT (21:58 UTC)
Lifted
4:14 PM MDT (22:14 UTC)
On the ground
16 minutes
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Prowers County
Touchdown point
37.766, -102.216
Lift-off point
37.781, -102.214
Record number
1206141558-01

What the Weather Service recorded

Severe storms occurred over far southeast Colorado producing large hail and landspout tornadoes in central Baca County and southeast Prowers County.

A slow-moving landspout tornado occurred over a wheat field and caused no damage, although it can very close to hitting a fleeing wheat combine. Two other weaker landspout tornadoes occurred simultaneously within a mile of the aforementioned landspout tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:44 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 14, 3:44 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT THU JUN 14 2012

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SHORT TERM CONCERNS REMAIN THUNDERSTORM STRENGTH AND COVERAGE
THIS EVENING AND AGAIN TOMORROW...

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS TO INDICATE
WESTERLY FLOW ALOFT ACROSS THE REGION WITH THE TAIL END OF AN
EMBEDDED SHORT WAVE CONTINUING TO TRANSLATE ACROSS THE NORTHERN
ROCKIES AND INTO THE NORTHERN HIGH PLAINS AT THIS TIME. THIS WAVE
SENT A WEAK FRONTAL BOUNDARY ACROSS THE EASTERN PLAINS THIS MORNING
WHICH IS CURRENTLY LOCATED ALONG THE COLORADO AND NEW MEXICO BORDER.
REGIONAL SATELLITE AND RADAR DATA INDICATING STORMS FIRING ALONG THE
BOUNDARY ALONG WITH SOME CU AND TCU ALONG THE EASTERN MTS AT THIS
TIME. SPC AND LAPS MESO ANALYSIS INDICATING BEST INSTABILITY ACROSS
BACA...PROWERS AND SOUTHEASTERN KIOWA COUNTIES WITH CAPES OF
2000-3500 JOULES.

THIS AFTERNOON-TONIGHT...SFC HIGH PRESSURE BUILDING ACROSS THE
NORTHERN HIGH PLAINS BEHIND PASSING WAVE WILL KEEP EASTERLY LOW
LEVEL UPSLOPE FLOW WITH LOW LEVEL MOISTURE CONTINUING TO ADVECT
WESTWARD ACROSS THE EASTERN PLAINS. WITH STORMS DEVELOPING ALONG
BOUNDARY AND INSTABILITY IN PLACE ACROSS THE FAR SE PLAINS...SPC
ISSUED A SEVERE THUNDERSTORM WATCH FOR BACA AND PROWERS COUNTY
THROUGH 10 PM...WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.
HOWEVER...HAVE RECEIVED REPORTS OF A FUNNEL CLOUD OR BRIEF TORNADO
TOUCHDOWN WEST OF HIGHWAY 287 SOUTH OF SPRINGFIELD AT 245 PM THIS
AFTERNOON AND WITH BOUNDARY ACROSS CO/NM BORDER...CANT RULE OUT A
FEW MORE LAND SPOUTS THROUGH THE LATE AFTERNOON. WITH LOW LEVEL
MOISTURE SLOWLY WORKING BACK ACROSS THE I-25 CORRIDOR...HAVE KEPT
ISOLATED POPS ACROSS THE SOUTHEAST MTS AND ISOLATED TO SCATTERED
POPS ACROSS THE PIKES PEAK REGION AS HIGH RES MODELS CONTINUE TO
PEG THE PALMER DVD FOR STORM INITIATION. WITH THE INCREASING LOW
LEVEL MOISTURE AND CONVECTIVE DEBRIS...SHOULD SEE AREAS OF STRATUS
DEVELOPING OVERNIGHT ACROSS THE PLAINS. FURTHER WEST...INCREASED
HIGH LEVEL MOISTURE HAS ALLOWED FOR SOME HIGH BASED CU ACROSS
CENTRAL MTS...WITH CONVECTIVE ACTIVITY DIMINISHING WITH THE SUN.

FRIDAY...WEAK TO MODERATE WESTERLY FLOW CONTINUES ALOFT WITH ANOTHER
EMBEDDED SHORT WAVE TRANSLATING ACROSS THE NORTHERN TIER OF STATES
LEADING TO A POSSIBLE DAY2 SEVERE SCENARIO. LEE TROUGHING
DEVELOPING ACROSS THE I-25 THROUGH THE AFTERNOON KEEPS LOW LEVEL
MOISTURE IN PLACE WITH DEW PTS IN THE 40S TO LOWER 50S EXPECTED
ACROSS THE EASTERN PLAINS. SOUNDINGS INDICATING EASTERN PLAINS
REMAINING CAPPED THROUGH THE LATE AFTERNOON...WITH UPSLOPE FLOW AND
INCREASED MOISTURE OWNING TO ISOLATED TO SCATTERED STORMS DEVELOPING
ACROSS THE EASTERN MTS IN THE AFTERNOON WITH POSSIBLE OUTFLOWS
HELPING TO FIRE STORMS ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH
THE FAR SE PLAINS...WHERE BEST LOW LEVEL MOISTURE WILL BE IN PLACE.
UPSLOPE FLOW WILL ALSO LEAD TO SLIGHTLY COOLER TEMPERATURES ACROSS
THE EASTERN PLAINS. FURTHER WEST...SOME HIGH BASED CU AND STORMS
WILL BE POSSIBLE...ESPECIALLY ACROSS THE CENTRAL MTS...WITH
TEMPERATURES REMAINING ABOVE SEASONAL AVERAGES. -MW

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

AN UPR LEVEL SHORTWAVE TROF WL MOVE EAST OF THE AREA LATE FRI
EVENING...AND AFTER SOME EVENING CONVECTION...MOST IF NOT ALL OF IT
SHOULD END BY LATE NIGHT. HOWEVER BOTH THE NAM AND GFS ARE HINTING
AT SOME LINGERING ACTIVITY NR THE KS BORDER THRU THE EARLY MORNING
HOURS SAT. WITH THE PASSAGE OF THE UPR TROF...A WEAK FRONT IS
EXPECTED TO MOVE SOUTH INTO THE SERN PLAINS SAT MORNING. AN UPR HIGH
IS FORECAST TO BE CENTERED OVR NWRN TX SAT AFTERNOON. SFC WINDS IN
THE AFTERNOON OVR THE SERN CO PLAINS ARE EXPECTED TO BECOME EAST TO
NORTHEAST...WITH SFC DEW POINTS EXPECTED TO BE IN THE UPPER 40S TO
MID 50S. THE NAM AND GFS SHOW PCPN DEVELOPING ACRS MUCH OF THE AREA
FOR THE AFTERNOON AND EVENING HOURS...BUT DISSIPATING OR SHIFTING
EAST OF THE AREA BY ABOUT MIDNIGHT. HIGH TEMPS ON SAT SHOULD BE
AROUND TO A LITTLE ABOVE NORMAL.

SUNDAY AND MONDAY THE FLOW ALOFT WILL BE WESTERLY AND SFC DEW
POINTS DROP INTO THE UPPER 20S ALONG THE I-25 CORRIDOR AND ARE
FORECAST TO BE AROUND 50 ALONG ERN BORDER ON SUNDAY...AND EVEN
DRIER ON MONDAY WITH UPR 20S TO LOWER OR MID 30S ACRS ALL OF THE
SOUTHEAST PLAINS. AT THIS TIME...BOTH DAYS ARE EXPECTED TO BE DRY
WITH ABOVE NORMAL TEMPS.

MON EVENING A SHORTWAVE TROF IS FORECAST TO MOVE BY TO THE NORTH
OF THE AREA...AND SENDS A WEAK FRONT INTO THE SERN PLAINS EARLY
TUE MORNING. TUE ALSO LOOKS LIKE A DRY AND WARM DAY...AS WESTERLY
FLOW ALOFT CONTINUES.

ON WED AN UPR LOW IS EXPECTED TO TRACK ACRS WY AND INTO WRN SD AND
WRN NE. THIS SENDS ANOTHER...STRONGER FRONT INTO SERN CO...AND THE
GFS IS INDICATING SOME PCPN DEVELOPING ALONG AND BEHIND THE
FRONT...AND THEN CONTINUING TO BE POSSIBLE INTO THU MORNING. THE ECMWF IS
FARTHER NORTH WITH THAT SYSTEM...BUT DOES HAVE THE FRONT MOVING
INTO THE AREA...BUT DOES NOT HAVE PCPN OVR SERN CO. WL GO WITH
SOME PCPN WED NIGHT...BUT WL KEEP THU DRY FOR NOW.

&&

.AVIATION...

EAST TO SOUTHEAST LOW LEVEL UPSLOPE FLOW TO BE IN PLACE AT BOTH COS
AND PUB THIS AFTERNOON AND AGAIN TOMORROW WITH BEST CHANCES OF TS
AFFECTING TERMINALS AT COS BETWEEN 23Z-04Z. LOW LEVEL MOISTURE
EXPECTED TO INCREASE OVERNIGHT WITH POSSIBLE LOW MVFR CIGS
DEVELOPING AT BOTH COS AND PUB THROUGH THE EARLY MORNING. ISOLATED
TO SCATTERED STORMS EXPECTED ACROSS THE EASTERN MTS AFT 18Z TOMORROW
WITH AGAIN BEST CHANCES OF SEEING TS AT COS AFT 20Z FRI. VFR CONDITIONS
WITH BREEZY SOUTH TO SOUTHWEST DIURNALLY DRIVEN WINDS EXPECTED AT
ALS THROUGH 02Z AND AGAIN AFT 18Z FRI. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/28
Hazardous weather outlook, Jun 14, 11:54 AM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1154 AM MDT THU JUN 14 2012

COZ058>089-093>099-151400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1154 AM MDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK SURFACE BOUNDARY MOVING ACROSS THE EASTERN PLAINS EARLY THIS
MORNING HAS STALLED ALONG THE COLORADO AND NEW MEXICO BORDER AT
THIS TIME. LATEST MODEL GUIDANCE SUGGESTS THIS BOUNDARY WILL REMAIN
IN PLACE ACROSS THE FAR SOUTHEAST PLAINS AND WILL BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON AND EARLY EVENING.
LOW LEVEL MOISTURE WILL INCREASE ALONG AND NORTH OF THE BOUNDARY...WITH
A ONE OR TWO SEVERE STORMS...PRODUCING ONE INCH OR LARGER HAIL AND
WIND GUSTS TO NEAR 60 MPH. IN ADDITION...AN ISOLATED LAND SPOUT
TORNADO CAN NOT BE RULED OUT ALONG THIS BOUNDARY...ESPECIALLY
ACROSS PORTIONS OF EASTERN LAS ANIMAS...BACA...BENT AND PROWERS
COUNTIES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS
THE EASTERN MOUNTAINS AND IMMEDIATE AJACENT PLAINS LATE THIS
AFTERNOON AND EVENING...WITH THE MOST COVERAGE ACROSS THE PIKES
PEAK AND PALMER DIVIDE REGIONS. THE MAIN THREATS FROM THESE STORMS
WILL BE LIGHTNING AND GUSTY WINDS TO NEAR 45 MPH...WITH SMALL
HAIL POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY...ESPECIALLY EASTERN
SECTIONS...IS ANTICIPATED FROM LATER FRIDAY INTO SATURDAY NIGHT.
SOME OF THESE STORMS HAVE THE CAPABILITY OF BECOMING SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...ISOLATED STORMS WILL BE
POSSIBLE WITH THE PRIMARY METEOROLOGICAL THREATS BEING LIGHTNING AND
GUSTY WINDS.

IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED FRIDAY
AND THEN AGAIN FROM SUNDAY INTO NEXT TUESDAY WITH MONDAY BEING THE
HIGHEST FIRE WEATHER THREAT DAY...ESPECIALLY OVER WESTERN SECTIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING.

23/23

In the hours before

Special weather statement, Jun 14, 2:31 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT THU JUN 14 2012

COZ099-142145-
SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...SPRINGFIELD...WALSH
231 PM MDT THU JUN 14 2012

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS BACA
COUNTY THROUGH MID AFTERNOON. STORMS WILL FORM ALONG A WIND SHIFT
BOUNDARY WHICH EXTEND NORTHEAST THROUGH SOUTHWEST ACROSS THE
COUNTY. LARGE HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. ANY
STORM THAT FORMS ON THE WIND SHIFT BOUNDARY COULD FORM A BRIEF
TORNADO.

HODANISH
Special weather statement, Jun 14, 2:52 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT THU JUN 14 2012

COZ099-142200-
SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...SPRINGFIELD...WALSH
252 PM MDT THU JUN 14 2012

AT 245 PM...THE PUBLIC REPORTED A FUNNEL CLOUD ABOUT 20 MILES
SOUTH OF SPRINGFIELD. THE PUBLIC REPORTED THE FUNNEL HAS
DISSIPATED...BUT NEW FUNNEL CLOUDS OR POSSIBLE TORNADOES COULD
REDEVELOP. RESIDENTS OF BACA COUNTY SHOULD BE ALERT FOR BRIEF
TORNADOES ACROSS BACA COUNTY THROUGH MID AFTERNOON. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR BACA AND PROWERS
COUNTIES.
Special weather statement, Jun 14, 3:16 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT THU JUN 14 2012

COZ094-142145-
EASTERN LAS ANIMAS COUNTY-
316 PM MDT THU JUN 14 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF BRANSON...OR 41 MILES EAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 14, 3:17 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          8 SSW SPRINGFIELD       37.30N 102.67W
06/14/2012                   BACA               CO   TRAINED SPOTTER

            BRIEF LANDSPOUT TOUCHED DOWN IN OPEN FIELD FOR LESS THAN
            1 MINUTE.

&&

KT
Special weather statement, Jun 14, 3:48 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT THU JUN 14 2012

COZ094-097-099-142215-
EASTERN LAS ANIMAS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD
VICINITY/BACA COUNTY-
348 PM MDT THU JUN 14 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTH CENTRAL BENT COUNTY IN SOUTHEAST COLORADO...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF KIM...OR 34 MILES SOUTH OF
LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. WINDS OF
50 MPH WILL BE POSSIBLE WITH THIS STORM.

OTHER STORMS CAPABLE OF PRODUCING WINDS TO 50 MPH WERE NOTED OVER
MOST OF EASTERN LAS ANIMAS COUNTY AND WESTERN BACA COUNTY.

LOCATIONS IMPACTED INCLUDE...
  KIM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.0 hours before the tornado, 203 km from the path. June 14, 2012.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2225 joules per kilogram, CIN -184, lifted condensation level 725 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-184 J/kg
Surface CAPE
2095 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.0 hours after it, 203 km from the path. June 15, 2012.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2789 joules per kilogram, CIN -40, lifted condensation level 2283 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
3905 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8
0-3 km lapse rate
8.6 K/km

Open this sounding in Storm Lab

The surface observations

Lamar (LAA), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 183 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 14, 2012

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 142:37 PM MDTEF0Baca, CO0.350
June 147:18 PM CDTEF0Ness, KS0.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.